Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 188, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 31, 2017, 4:00 PM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 4:00 PM EDT (20:00 UTC)
- Expired
- Aug 31, 2017, 4:37 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Barnwell County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
629
WUUS52 KCAE 312000
SVRCAE
SCC003-011-075-312100-
/O.NEW.KCAE.SV.W.0188.170831T2000Z-170831T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
400 PM EDT THU AUG 31 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Barnwell County in central South Carolina...
Southeastern Aiken County in central South Carolina...
Northwestern Orangeburg County in central South Carolina...
* Until 500 PM EDT
* At 400 PM EDT, a severe thunderstorm was located over New Ellenton,
or 9 miles southeast of Aiken, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Williston, Blackville, Springfield, Salley, Norway, Perry, Elko and
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3355 8167 3367 8122 3366 8120 3338 8111
3341 8116 3341 8119 3343 8120 3344 8122
3340 8121 3337 8122 3334 8163
TIME...MOT...LOC 2000Z 256DEG 24KT 3341 8165
HAIL...1.00IN
WIND...60MPH
$$
CJR1 follow-up statement
743
WWUS52 KCAE 312037
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
437 PM EDT THU AUG 31 2017
SCC003-011-075-312047-
/O.CAN.KCAE.SV.W.0188.000000T0000Z-170831T2100Z/
Barnwell SC-Aiken SC-Orangeburg SC-
437 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL...
SOUTHEASTERN AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3355 8167 3367 8122 3366 8120 3338 8111
3341 8116 3341 8119 3343 8120 3344 8122
3340 8121 3337 8122 3334 8163
TIME...MOT...LOC 2036Z 256DEG 24KT 3347 8136
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:30 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 230 PM EDT Thu Aug 31 2017 .SYNOPSIS... Shower and thunderstorm chances will continue through the end of the week as the remnants of TS Harvey bring increasing moisture to the region. Drier air will filter into the region by late in the Holiday weekend with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... The remnants of Tropical Storm Harvey will lift from the lower Mississippi River Valley toward the Tennessee River Valley bringing increased moisture. A warm front over central GA this afternoon will lift north across the area tonight. Already seeing moderate instability over the CSRA into the Central Midlands. Mid-level short wave energy combined with moderate instability and Precipitable water values between 2.0 and 2.3 inches allowing convection to develop this afternoon. Scattered to numerous showers and thunderstorms are expected into the evening. Could see a few severe storms...especially across the southern Midlands and CSRA where instability and shear is greatest. Damaging winds appear to be the main threat. An isolated tornado threat cannot be ruled out. Afternoon temperatures will peak in the lower 80s north to near 90 south. Scattered showers and thunderstorms are expected to continue through the early portions of tonight, before becoming more isolated late tonight. With the energy associated with the remnants of Harvey rotating around the eastern side of the low, and with a weak warm front lingering across the Midlands overnight...can not rule out a few strong storms tonight, especially over the western portions of the forecast area. Overnight lows will be in the lower 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... On Friday, the remnants of Harvey will push mainly over the TN Valley, while a cold front begins pushing southward towards the forecast area through the day. With the increased shear along the front as it moves into the area, expect another round of stronger storms to develop during the afternoon hours. There is a risk of severe storms during the afternoon and evening hours. The latest Day 2 severe weather outlook from SPC has much of the northern half of the state in Slight Risk with the rest of the state in Marginal Risk for Friday. The cold front should move through the area late Friday night, with storms still possible along the front. Some drier air may begin filtering into the area from the west late Friday night. Temperatures Friday will range from the lower to middle 80s north to near 90 across the southern Midlands and CSRA. most of the area in warm sector. Readings on Friday night slightly cooler with temperatures in the upper 60s to lower 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Drier airmass moving into the area behind the cold front on Saturday will allow for diminished rain chances as the day goes on. Dry weather expected to continue into Tuesday as high pressure settles into the region. Latest GFS indicating moisture return on Wednesday into Thursday ahead of the next upper system. Temperatures generally close to normal Saturday through Wednesday, and a little below normal Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered convection expected to increase in coverage into the evening as the area of storms over GA moves east into the CSRA and Midlands. Have indicated tempo at all TAF sites through 01/00Z. Should see convection decreasing after sunset as instability weakens...though at least isolated convection is possible overnight. Models indicate potential for stratus with MVFR/IFR conditions to develop overnight...then improving to VFR by late morning. Scattered to numerous showers and thunderstorms should once again develop Friday afternoon. EXTENDED AVIATION OUTLOOK...Showers and thunderstorms expected across the area Friday afternoon into Saturday as the remnants of Harvey lifts north from the TN Valley into the Ohio River Valley. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 350 AM EDT Thu Aug 31 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 350 AM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms this afternoon and tonight may bring strong winds and brief heavy rainfall to the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional showers and thunderstorms remain possible on Friday as the remnants of Harvey move north of the area, and a cold front moves southward. Isolated severe storms with strong winds and heavy rainfall will be possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 2:42 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
242 PM EDT THU AUG 31 2017
GAZ063>065-311930-
Richmond-McDuffie-Columbia-
242 PM EDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...MCDUFFIE AND CENTRAL
RICHMOND COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Camak, or near
Warrenton, moving east at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Grovetown, Evans, Thomson, Fort Gordon, Martinez, Hephzibah, Harlem,
Blythe and Dearing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3366 8244 3365 8243 3368 8236 3369 8235
3369 8222 3363 8220 3359 8214 3332 8199
3328 8216 3330 8218 3327 8228 3331 8234
3331 8239 3334 8244 3335 8255 3341 8255
3346 8259 3357 8263
TIME...MOT...LOC 1841Z 251DEG 22KT 3344 8259
CJRLocal storm report, Aug 31, 3:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 NNW HARLEM 33.43N 82.32W
08/31/2017 COLUMBIA GA LAW ENFORCEMENT
COLUMBIA COUNTY SHERIFF REPORTED TREE IN
ROADWAY AT N. FAIRFIELD DRIVE AND SAWDUST
ROAD IN HARLEM.
&&
RCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 3:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Aug 31, 4:02 PM EDT | Special Weather Statement | CAE | Kershaw | 58 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 34 min |
| Aug 31, 4:29 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Aug 31, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 64 min |
| Aug 31, 4:53 PM EDT | Special Weather Statement | CAE | Lexington | 37 min |
| Aug 31, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 54 min |
| Aug 31, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 48 min |
| Aug 31, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 46 min |
| Aug 31, 5:33 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 31, 6:17 PM EDT | Special Weather Statement | CAE | Clarendon | 28 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.